Alert archive / Kansas / Heat Advisories in 2012

Heat Advisory 3, NWS Wichita, KS

June 26, 201223 counties in Kansas

NWS Wichita, KS issued this heat advisory at Jun 26, 2012, 3:36 AM CDT for 23 counties in Kansas. It took effect at Jun 26, 2012, 1:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2012, 3:36 AM CDT (08:36 UTC)
In effect from
Jun 26, 2012, 1:00 PM CDT
Expired
Jun 26, 2012, 3:38 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
All 23 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3301 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WWUS73 KICT 260836
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CDT TUE JUN 26 2012

KSZ032-033-047>053-068>072-083-092>096-098>100-262130-
/O.NEW.KICT.HT.Y.0003.120626T1800Z-120627T0100Z/
/O.NEW.KICT.HT.Y.0004.120627T1800Z-120628T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-SUMNER-
COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...NEWTON...EL DORADO...AUGUSTA...EUREKA...
YATES CENTER...IOLA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...
COFFEYVILLE...INDEPENDENCE...PARSONS
336 AM CDT TUE JUN 26 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. A HEAT ADVISORY HAS ALSO BEEN ISSUED FROM 1 PM
TO 8 PM CDT ON WEDNESDAY. 


* TEMPERATURE...AND HEAT INDICES OF 105 TO 110 ARE EXPECTED DURING
  THE AFTERNOON AND EARLY EVENING ACROSS MUCH OF CENTRAL AND
  EASTERN KANSAS THROUGH AT LEAST WEDNESDAY.

* IMPACTS...THE HOT AND HUMID CONDITIONS WILL HAMPER OUTDOOR
  ACTIVITIES DURING THE AFTERNOON AND EARLY EVENING HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS TO REDUCE RISK DURING OUTDOOR
WORK.  REMEMBER TO TAKE FREQUENT BREAKS IN SHADED OR AIR
CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED
TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL
9 1 1.

TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES.
NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE
HEAT...CHECK THE BACKSEAT.

&&

$$

KSZ067-082-091-262130-
/O.NEW.KICT.HT.Y.0004.120627T1800Z-120628T0100Z/
RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...HUTCHINSON...KINGMAN...ANTHONY...HARPER
336 AM CDT TUE JUN 26 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY. 

* TEMPERATURE...AND HEAT INDICES OF 105 TO 110 ARE EXPECTED DURING
  THE AFTERNOON AND EARLY EVENING ACROSS THE AREA ON WEDNESDAY.

* IMPACTS...THE HOT AND HUMID CONDITIONS WILL HAMPER OUTDOOR
  ACTIVITIES DURING THE AFTERNOON AND EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS TO REDUCE RISK DURING OUTDOOR
WORK.  REMEMBER TO TAKE FREQUENT BREAKS IN SHADED OR AIR
CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED
TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL
9 1 1.

TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES.
NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE
HEAT...CHECK THE BACKSEAT.

&&

$$

MWM
1 follow-up statement
227 
WWUS73 KICT 262038
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE JUN 26 2012

KSZ032-033-047>053-068>072-083-092>096-098>100-271045-
/O.UPG.KICT.HT.Y.0003.000000T0000Z-120627T0100Z/
/O.UPG.KICT.HT.Y.0004.120627T1800Z-120628T0100Z/
/O.NEW.KICT.EH.W.0001.120626T2038Z-120629T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-SUMNER-
COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...NEWTON...EL DORADO...AUGUSTA...EUREKA...
YATES CENTER...IOLA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...
COFFEYVILLE...INDEPENDENCE...PARSONS
338 PM CDT TUE JUN 26 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED AN EXCESSIVE
HEAT WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THURSDAY. THE
HEAT ADVISORY IS NO LONGER IN EFFECT. THE HEAT ADVISORY IS NO
LONGER IN EFFECT. 

* HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED DURING THE
  AFTERNOON AND EARLY EVENING ACROSS MUCH OF CENTRAL AND EASTERN
  KANSAS THROUGH AT LEAST THURSDAY.

* IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...PERSONS OUTSIDE COULD
  SUFFER FROM HEAT EXHAUSTION AND POTENTIALLY HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS TO REDUCE RISK DURING OUTDOOR WORK. 
REMEMBER TO TAKE FREQUENT BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1.

TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES.
NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE
HEAT...CHECK THE BACKSEAT.

&&

$$

KSZ067-082-091-271045-
/O.UPG.KICT.HT.Y.0004.120627T1800Z-120628T0100Z/
/O.NEW.KICT.EH.W.0001.120626T2038Z-120629T0100Z/
RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...HUTCHINSON...KINGMAN...ANTHONY...HARPER
338 PM CDT TUE JUN 26 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED AN EXCESSIVE
HEAT WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THURSDAY. THE
HEAT ADVISORY IS NO LONGER IN EFFECT. 

* HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED DURING THE
  AFTERNOON AND EARLY EVENING ACROSS MUCH OF CENTRAL AND EASTERN
  KANSAS THROUGH AT LEAST THURSDAY.

* IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...PERSONS OUTSIDE COULD
  SUFFER FROM HEAT EXHAUSTION AND POTENTIALLY HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS TO REDUCE RISK DURING OUTDOOR WORK. 
REMEMBER TO TAKE FREQUENT BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1.

TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES.
NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE
HEAT...CHECK THE BACKSEAT.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Jun 26, 3:08 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 26, 3:08 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT TUE JUN 26 2012

.DISCUSSION...
THE PRIMARY CONCERN WILL CONTINUE TO BE EXCESSIVE HEAT ACROSS THE
AREA OVER THE UPCOMING WEEK.

TODAY-FRIDAY...
THE SUBTROPICAL RIDGE WILL PERSIST OVER THE CENTRAL PLAINS DURING
THE PERIOD. A SUBTLE FRONTAL BOUNDARY BISECTING THE FORECAST AREA
EARLY THIS MORNING IS EXPECTED TO MIX NORTH AND EAST OF THE AREA
THIS AFTERNOON. DEWPOINT TEMPERATURES HAVE POOLED IN THE LOWER 70S
ALONG AND IMMEDIATELY NORTH AND EAST OF THIS DIFFUSE BOUNDARY AND
THE INCREASED LOW LEVEL MOISTURE MAY DAMPEN THE DIURNAL
RISE...ESPECIALLY ALONG AND EAST OF THE KANSAS TURNPIKE WHERE HIGHS
WERE TRENDED DOWN SLIGHTLY. HEAT INDICES ARE STILL EXPECTED TO REACH OR
EXCEED 105 ACROSS MUCH OF THE AREA LEADING TO THE ISSUANCE OF
ANOTHER HEAT ADVISORY FOR MUCH OF CENTRAL/SOUTH CENTRAL AND
SOUTHEAST KANSAS IN THE 18-01Z TIME FRAME. DEEP VERTICAL MIXING MAY
ALLOW DEWPOINT TEMPERATURES TO FALL INTO UPPER 30S/LOWER 40S ACROSS
PORTIONS OF CENTRAL KANSAS KEEPING HEAT INDICES FROM REACHING 105
BUT TEMPERATURES NEAR 110 ARE STILL ANTICIPATED. A NEAR PERSISTENCE
FORECAST IS STILL EXPECTED WITH VERY LITTLE LARGE SCALE CHANGE
RESULTING IN A CONTINUATION OF THE HEAT WAVE ACROSS THE CENTRAL
PLAINS STATES THROUGH AT LEAST FRIDAY. A HEAT ADVISORY WILL BE
EXTENDED ACROSS THE AREA ON WED WHICH MAY NEED TO BE UPGRADED TO AN
EXCESSIVE HEAT WARNING GIVEN THE EXTENDED DURATION OF HEAT
ADVISORIES. LOW LEVEL SOUTHWEST TRAJECTORIES AND CONTINUED DEEP
VERTICAL MIXING SHOULD RESULT IN LOWER DEWPOINT TEMPERATURES THU-FRI
BEFORE A WEAK FRONT APPROACHES LEADING TO LOWER HEAT INDICES BUT A
CONTINUATION OF TEMPERATURES ABOVE THE CENTURY MARK. WILL MAINTAIN
LOW PROBABILITIES FOR AN ISOLATED THUNDERSTORM BUT MOST LOCATIONS
SHOULD REMAIN DRY.

SATURDAY-MONDAY...
THE GFS AND ECMWF CONTINUE TO BE IN RELATIVELY GOOD AGREEMENT ON THE
UPPER PATTERN...SUGGESTING A WEAKNESS IN THE MID/UPPER RIDGE EARLY
IN THE PERIOD...STRENGTHENING SLIGHTLY OVER THE SOUTH CENTRAL CONUS
SUNDAY-MONDAY. THIS SUGGESTS A CONTINUATION OF ABOVE NORMAL TO WELL
ABOVE NORMAL TEMPERATURES WITH MINIMAL CHANCES FOR DEEP MOIST
CONVECTION.

MWM

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE STAGNANT UPPER RIDGE WILL REMAIN OVER THE AREA AS EXPECTED AND
BRING LITTLE IN THE WAY OF AVIATION CONCERNS. HIGH DEWPOINTS
ACROSS THE AREA MAY BRING VISIBILITIES DOWN TO 8 OR 9SM AS WHAT
HAPPENED AT CNU LAST NIGHT...BUT ALL IS EXPECTED TO REMAIN VFR. WINDS
FROM THE EAST AND SOUTHEAST WILL VEER TOWARDS THE SOUTH AS A
SURFACE GRADIENT SLOWLY BEGINS TO TIGHTEN ON TUESDAY. WINDS COULD
BE GUSTY FOR THE CENTRAL KANSAS SITES...BUT SHOULD DIE OFF QUICKLY
AFTER SUNSET.

LAUGEMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   104  77 106  77 /   0   0   0   0
HUTCHINSON     105  76 107  77 /   0   0   0   0
NEWTON         104  76 105  77 /   0   0   0   0
ELDORADO       102  75 103  75 /   0   0   0   0
WINFIELD-KWLD  104  76 105  76 /   0   0   0   0
RUSSELL        110  74 109  78 /   0   0   0  10
GREAT BEND     110  75 109  77 /   0   0   0   0
SALINA         107  77 109  78 /   0   0   0   0
MCPHERSON      105  76 107  77 /   0   0   0   0
COFFEYVILLE    100  73 102  73 /   0   0   0   0
CHANUTE        100  73 101  74 /   0   0   0   0
IOLA            99  73 101  74 /   0   0   0   0
PARSONS-KPPF   100  73 102  74 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR KSZ032-033-047>053-068>072-083-092>096-098>100.

HEAT ADVISORY FROM 1 PM TO 8 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 26, 3:19 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT TUE JUN 26 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
319 AM CDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH OR EXCEED 105 DEGREES ACROSS MUCH OF THE
AREA THIS AFTERNOON AND EVENING. PLEASE SEE THE LATEST HEAT
ADVISORY FOR DETAILS.

THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE VERY HIGH
CATEGORY THIS AFTERNOON...MAINLY ALONG AND WEST OF HIGHWAY 14.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AT OR ABOVE 105 ARE EXPECTED OVER MOST AREAS ON
WEDNESDAY AFTERNOON AND A HEAT ADVISORY IS IN EFFECT FOR THE
AREA. HEAT INDICES EXCEEDING 105 MAY LINGER INTO
THURSDAY AND FRIDAY...ESPECIALLY ALONG AND EAST OF THE KANSAS TURNPIKE.

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED DURING THE AFTERNOON
AND EARLY EVENING HOURS AGAIN ON WEDNESDAY ACROSS PORTIONS OF CENTRAL
KANSAS...MAINLY ALONG AND WEST OF HIGHWAY 14.

THERE IS ALSO A REMOTE CHANCE OF THUNDERSTORMS ALONG AND NORTH OF
OF I-70 INTO EAST CENTRAL KANSAS FROM FRIDAY NIGHT INTO SATURDAY.
ANY STORMS THAT DEVELOP COULD BE STRONG WITH GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:36 AM CDTHeat AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more12 hr
Jun 26, 3:38 PM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more3 days

Nearby

Heat Advisories in Kansas, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.